Adverse Event Report

Please limit your post to questions only. You can ask multiple questions in the post. (One post per person per day about yourself. See exception in General C. diff.Discussion.)
Ashley20
Regular Contributor
Posts: 224
Joined: Mon Aug 31, 2015 12:48 pm

Re: Adverse Event Report

Postby Ashley20 » Wed Oct 12, 2016 6:54 am

Hi PattieF, i too got cdiff from Clindamycin. I was given a 10 day course at the hospital when my water broke as a preventative because i had tested positive for strep b during my pregnancy. The doctor never told me he was giving me Clindamycin, they administered it via IV and the nurse told me they were giving me Gentamicin. I spent 10 days hospitalized after my water broke before they decided to do a csection. I was on antibiotics the whole time. I had my csection and spent 2 more weeks in the hospital because my baby was a preemie. Fast forward 4 months later....i got very sick and diagnosed with cdiff and my baby tested positive for cdiff too at 5 months old. I found out i was given Clindamycin cause i called the hospital's medical records department and they told me i was given Clindamycin with Gentamicin :/

TinaNico
Brand New Poster
Posts: 1
Joined: Mon Jan 02, 2017 2:40 pm

Re: Adverse Event Report

Postby TinaNico » Mon Jan 02, 2017 3:16 pm

I was lurking here until I saw this thread and had to sign up. I was also given Clindamycin after having a molar and wisdom tooth extraction. The dental surgeon and his team prescribed this with very little explanation of its side effects other than "it might cause upset stomach and if you have any diarrhea let us know" -that was it. Sounded like any other antibiotic I've ever taken so I put my trust in them expecting to know what was right.

a week post procedure, I had my check up and once again the dental hygienist asked me if I had any kind of "runny stools or diarrhea" which I thought was weird to be asked, considering she was checking my mouth and I felt fine. Once again she asked me but did not WARN me to look out for something should it come up.

Well a month later, I was admitted to the hospital for 5 days with a wicked case of C. Diff (fever, mega colon, swelling features, ect) because I had no idea the bacteria existed. I thought I had seafood poisoning which I tried to let run its course for a couple of days, but it did not go away, and everything became exponentially worse. So I nearly died because no one, not even the pharmacist, thought to warn me of such a side effect. The only ones who told me anything were the doctors and nurses treating me in the hospital- all of which, scolded the dental industry for prescribing it.

I really feel betrayed, and distrustful of my dental (and Medical) providers that what they prescribe to make sure *their* work is fixed is actually at a health detriment to me, the patient. I've been so at a loss of what to do because I signed the waver for complications prior to the procedure. If their is any movement to raise awareness, please count me in. I feel like this is something doctors prescribe to meet a quota or something- why is there so little publicity about this problem?

AllisS
Long Time Contributor
Posts: 1531
Joined: Fri Sep 07, 2012 10:52 pm

Re: Adverse Event Report

Postby AllisS » Tue Jan 03, 2017 2:27 am

TinaNico, your question about why there's so little publicity about this problem is an excellent one. I think part of the explanation is plain ignorance. I attended a so-called hip class last summer at a hospital where I was considering having the surgery (I later had it elsewhere), at which the RN who did the presentation told attendees that they would have to premedicate with antibiotics before all dental work, including tooth-cleanings, for the rest of their lives after they had artificial joints. The two such antibiotics that dentists favor are clindamycin and amoxicillin, both of which are top C. diff offenders. There is a growing consensus, among dentists and infectious-disease doctors, that such premedication is unnecessary for perhaps all but the most invasive dental procedures. When I mentioned that antibiotic premedication has become controversial, the RN said, "Well, what's the harm?" I said that C. diff could be the harm, at which point she basically told me to shut up. This at a top-ranked orthopedic hospital that supposedly has an antibiotic stewardship program whose aim is to decrease the unnecessary use of antibiotics.

I would guess that another reason for the lack of publicity is the stigma attached to an illness characterized by diarrhea. At the major teaching hospital where I see my PCP and several specialists, I questioned why leaflets in the waiting rooms were informing patients that alcohol-based hand rubs such as Purell were "better than" soap and water for killing bacteria, since hand rubs do not kill C. diff spores. I told the hospital administration that at very least the informational materials should warn people they must wash thoroughly with soap and water if they are having diarrhea. The official hospital response?: "People don't like to hear the word 'diarrhea.' "

I hope that you will fill out an Adverse Event Report, which can be accessed via the link after my name. If you have the energy for it, you might also write a letter of complaint to your dental provider as well as your pharmacist, detailing your experience. Maybe this will at least lead to them to issue better warnings to patients in future.
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm

itsnotez
New User
Posts: 5
Joined: Mon Mar 05, 2018 12:00 pm

Re: Adverse Event Report

Postby itsnotez » Fri Mar 09, 2018 8:44 pm

Wow...I too have current c-diff from taking a five day prescription of clindamycin for perifacial lymph nodes. My doctor said what I have read here "if you have any diarrhea call us" I have had a total colectomy with ileorectal anastomosis. I also have Crohns and other autoimmune diseases. I reminded him of this and stated that I occasional have bouts of diarrhea due to my colectomy and how would I know the difference? He said I would know.
Well it took a good 4 days before my normal diarrhea turned into c diff diarrhea. I thought that my lining of my intestines was coming out in shreds! I made an appointment with primary which of course took a week to get an appointment. I have been a patient of his for 30 years so when I suggested I may have c diff he was doubtful and thought it was my Crohns. He was willing to order tesst. He was blown away that it was positive. So I was put on Flagyl for 10 days 500 3x day. It improved very slightly to where it was firmer here and there.
He had me retested after my last dose.. Yes I understand now from posts here that it could give a false positive.
The day after stopping Flagyl my c diff diarrhea came back full force...but here is the kicker....my stool test came back negative for c diff! And it was PCR test.
So....is it possible to test negative immediately after flagyl yet still have it??
And I guess I am in the rare group of people who do not have a large intestine. Still trying to locate information on what happens to one who is in my situation.

AllisS
Long Time Contributor
Posts: 1531
Joined: Fri Sep 07, 2012 10:52 pm

Re: Adverse Event Report

Postby AllisS » Thu Mar 15, 2018 2:38 pm

itsnotez, I hope you'll submit an Adverse Event Report on the FDA website (see link at the end of my post) regarding clindamycin. The more patients who report their experience with this dangerous drug the better the chances it will finally get more tightly regulated.
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm


Return to “Questions about Clostridium difficile”



Who is online

Users browsing this forum: No registered users and 1 guest